Percocet is a brand name for the combination drug containing acetaminophen and oxycodone. Acetaminophen is a non-opiate pain reliever. Oxycodone is an opiate pain reliever that is semisynthetic. “In the United States, the most common drug used to relieve pain and fever is acetaminophen.” A doctor will prescribe Percocet to relieve moderate to moderately severe pain. Percocet is a Schedule II controlled substance.
Dangers of Acetaminophen and Oxycodone
In the United States, the most common drug used to relieve pain and fever is acetaminophen. The Federal Drug Administration indicates more than 28 billion doses of acetaminophen products were purchased in 2005 by US consumers. It is effective and does not cause stomach issues similar to those caused by ibuprofen, naproxen and aspirin. Taking more than the maximum recommended daily dosage of 4 grams may produce serious overdose symptoms.
The oxycodone found in Percocet is highly addictive. Percocet is commonly misused and abused. Taking Percocet over an extended period of time can result in your body developing a tolerance, causing you to take more than prescribed to achieve the same effect. Taking too much Percocet can result in negative consequences, including death. A single overdose of Percocet can produce fatal consequences.
In 2009, 56 percent of oxycodone sales were from drugs, such as Percocet, consisting of oxycodone combined with another ingredient. The number of deaths in the United States attributed to painkiller overdose has quadrupled from 1999 to 2010. In some states, the number of fatalities resulting from painkiller overdoses surpasses the number of fatalities resulting from vehicle accidents.
Common Percocet Overdose Symptoms
Percocet overdose symptoms may consist of any symptoms associated with overdoses of oxycodone or acetaminophen. The signs of an overdose on Percocet may include:
- Cold, clammy skin
- Yellowing of the eyes or skin
- Deficiency of platelets in the blood
- Damage to kidney tubule cells
- Stomach or abdominal pain
- Dark urine
- Respiratory depression
- Low blood pressure
- Circulatory collapse
- Extreme sleepiness
- Limp muscles
- Unusual sweating
- Hypoglycemic coma
- Cardiac arrest
- Death of liver cells (potentially fatal)
Getting Immediate Treatment
When someone presents with Percocet overdose symptoms, emergency care is administered to counteract these symptoms. Emergency medical personnel will quickly assess the individual and identify the symptoms that are present. Life-supportive measures will be given on an as-needed basis. IV fluids may be immediately administered to prevent dehydration and to stabilize the body’s systems. In addition, supportive breathing care may be given, such as an oxygen mask or even a ventilator if needed. If the patient is unresponsive and in need of resuscitation, CPR may be administered. Call us today and learn more about Percocet detox and withdrawal treatment.
Various medications may be given to offset Percocet overdose symptoms. In some instances, medical professionals may pump the overdose victim’s stomach in an effort to remove any undigested Percocet from the stomach. Until the symptoms of overdose have fully passed, the individual will be under 24-hour medical observation.
Ensuring Successful Recovery
“You can conquer an addiction to Percocet when you enroll in a comprehensive addiction treatment program.”The only way to truly avoid an overdose on Percocet is to stop abuse of the drug. You can conquer an addiction to Percocet when you enroll in a comprehensive addiction treatment program. Most programs begin with detoxification, take the recovering addict through recovery where the root causes of addiction are addressed, and into aftercare where support systems are put into place.